Most of us take ibuprofen for general aches and pains without a second thought.
However, one UK woman almost died from internal bleeding after taking the recommended dose of the common medication to ease symptoms of her cold virus.
45-year-old Christine Smith was rushed to the hospital after taking the recommended 200mg dose of ibuprofen every four hours. Her doctors found that she had severe internal bleeding from the over the counter medication.
Smith, who originally took the pills for a common cold, noted that she was starting to feel worse instead of better. After a couple of days, she began passing black stools, which can be a serious symptom of internal bleeding.
She consulted a health website which assessed her symptoms were serious, so she made an appointment with her doctor the next day. Alarmed at Smith’s condition, the doctor rushed her to the hospital where she was met by a medic due to the severity of her symptoms.
After an examination and blood tests, doctors found that she was severely anemic and dehydrated. After an internal exam, they found that Smith had a severe infection and inflammation which was caused by her routine use of the over the counter medication.
Smith stayed in the hospital for observation while doctors tried to determine if she needed a blood transfusion after he iron she had lost in her stools. Thankfully, they determined she did not and she was released a couple of days later.
She has been warned not to take ibuprofen again, and instead has been instructed to rely on other painkillers.
In the past, ibuprofen has been linked to a higher risk of heart attack or stroke and doctors have warned patients not to take it for an extended period of time. However, Smith had only been on the regimen for a few days, making her account even more alarming.
She was prescribed drugs to help her stomach lining return to normal and to boost the iron she lost during her ordeal.
“It still frightens me to think that I ended up in hospital after taking what I regarded as a safe medicine. It was truly horrendous.”
Medical professionals warn of reactions to the common medication which need urgent medical attention. These can include: black stool, black vomit, bloating, headache, dizziness, inflammation of the stomach and elevated blood pressure.
Get what you and your family need with today’s top-selling products now!